Jordan derivations on rings. (English) Zbl 0327.16020

Summary: I. N. Herstein has shown that every Jordan derivation on a prime ring not of characteristic 2 is a derivation. This result is extended in this paper to the case of any ring in which \(2x=0\) implies \(x=0\) and which is semiprime or which has a commutator which is not a zero divisor.


16W10 Rings with involution; Lie, Jordan and other nonassociative structures
16W20 Automorphisms and endomorphisms
16N60 Prime and semiprime associative rings
Full Text: DOI


[1] I. N. Herstein, Jordan derivations of prime rings, Proc. Amer. Math. Soc. 8 (1957), 1104 – 1110. · Zbl 0216.07202
[2] I. N. Herstein, Topics in ring theory, The University of Chicago Press, Chicago, Ill.-London, 1969. · Zbl 0232.16001
[3] Nathan Jacobson, Structure of rings, American Mathematical Society, Colloquium Publications, vol. 37, American Mathematical Society, 190 Hope Street, Prov., R. I., 1956. · Zbl 0073.02002
[4] N. Jacobson and C. E. Rickart, Jordan homomorphisms of rings, Trans. Amer. Math. Soc. 69 (1950), 479 – 502. · Zbl 0039.26402
[5] Neal H. McCoy, The theory of rings, The Macmillan Co., New York; Collier-Macmillan Ltd., London, 1964. · Zbl 0273.16001
[6] A. M. Sinclair, Jordan homomorphisms and derivations on semisimple Banach algebras., Proc. Amer. Math. Soc. 24 (1970), 209 – 214. · Zbl 0175.44001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.